Colorado, 2003

Hail in Colorado, August 11, 2003

August 11, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 3 hours earlier.

Area forecast discussion, Aug 11, 1:30 PM MST, 3 hours before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON AUG 11 2003

SHORT TERM DISCUSSION...QUITE A BIT OF CONVECTION FIRING OVER THE
MOUNTAINS AND HIR FOOTHILLS THIS AFTN. BUT WITH WEAK FLOW ALOFT
STORMS HAVE BEEN PULSY WITH LOCAL HEAVY RAIN THE MAIN THREAT. MID
LVL FLOW OUT OF THE N SO STORMS WILL MAINLY STAY IN THE MOUNTAINS
THRU THIS EVENING. ONLY A SLIM CHANCE FOR A STORM OVER THE URBAN
CORRIDOR IF WE GET AN OUTFLOW BOUNDARY TO COME OFF THE HILLS AND
STEERING WINDS SHIFT SLIGHLTY NW. FURTHER EAST...AMS TO REMAIN
CAPPED. WITH DECENT SE LOW LVL FLOW TNT MAYBE A RETURN OF SOME
STRATUS/FOG OVER THE FAR PLAINS LIKE WE HAD THIS MORNING. TUESDAY
LOOKS PRETTY SIMILAR WITH MID AND UPPER LEVEL FLOW SHIFTING EVEN
MORE TO THE N-NE. AGAIN MUCH OF THE ACTIVITY REMAINS IN THE
MOUNTAINS. EVEN FURTHER DRYING FURTHER EAST OF THE UPPER HIGH BEGINS
TO SHIFT N-NE ACROSS NRN CO. TEMPS WILL BE SIMILAR TO TODAY WITH
READINS IN THE LOW-MID 90S. MAIN ADJUSTMENTS TO ZONES WILL BE TO
BUMP POPS UP IN THE MOUNTAINS WITH LITTLE OR NO POPS ACROSS LOWER
ELEVATIONS FOR TNT/TUE. ENTREKIN

LONG TERM DISCUSSION: THE CLOSED MID-LEVEL HIGH HOOVERING OVER THE
CENTRAL ROCKY MTN REGION THE PAST SEVERAL DAYS IS FORECAST TO
DEVELOP NEWD ACROSS THE NRN GREAT PLAINS BY MIDDAY...IN RESPONSE TO
AN EASTWARD SHIFT AND AMPLIFICATION OF THE DEEP UPSTREAM TROUGH NEAR
THE PAC NW COAST.  HEIGHTS SLOWLY LOWER AS PWV VALUES STAY AOB 100
PCT OF NORMAL THRU 18Z/THU. STILL STG DIURNAL HEATING AND ENOUGH
MID-LEVEL MOIST AROUND TO CONTINUE TO PRODUCE AT LEAST ISOLATED
SHWRS AND THUNDERSTORMS WITH THE BEST CHANCE OVER THE MTN AND
FOOTHILL ZONES. ATMOSPHERE LOOKS ALMOST TOO CAPPED OVER THE PLAINS
FOR ANYTHING MORE THAN A FEW LATE AFTENROON AND EVENING MOSTLY DRY
AND GUSTY HIGH BASED STORMS ON WEDNESDAY. UPR HIGH CONTINUES TO
MIGRATE EAST ON THURSDAY ALLOWING WHAT APPEARS TO BE A FAIRLY STG
TROPICAL WAVE TO PROGATE WESTWARD OFF THE GULF OF MEX AND ACRS THE
SRN ROCKIES BY FRIDAY.  INCREASING S/SELY LOW-LEVEL FLOW ON THE
PLAINS LOOKS TO BRING UP RESPECTABLE DEWPOINTS AS PWV VALUES
CONTINUE TO RISE ABV 1.0 INCH FRIDAY THROUGH SUNDAY.  MEANWHILE
MEDIUM RANGE MODELS SHOW THE PAC NW COAST UPR TROUGH FILLING AND
LIFTING NEWRD ACROSS THE NRN ROCKIES WITH A PIECE OF ITS ENERGY
PASSING OVR THE STATE ON SATURDAY.  A WEAK SFC COLD FRONT
ACCOMPANYING THIS MID-LEVEL WAVE COULD PROVIDE ADDITIONAL LIFT AND
INSTABILITY FOR THUNDERSTORMS...PARTICULARLY EAST OF THE MTNS. DRIER
AIR FLOWS PASSAGE OF THE THIS WAVE AND SO T-STORM/PCPN CHANCES LOOK
TO DROP OFF BY EARLY NEXT WEEK.  BAKER

.DEN...NONE.
Hazardous weather outlook, Aug 11, 10:00 AM MST, 6 hours 30 minutes before
COZ030>051-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
EARLY THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS.
ISOLATED STORMS WILL HOLD OFF UNTIL THE EVENING HOURS OVER THE URBAN
CORRIDOR AND ADJACENT PLAINS. NO THUNDERSTORMS ARE EXPECTED OVER THE
FAR NORTHEAST PLAINS THROUGH TONIGHT.

MORE MOISTURE HAS DEVELOPED OVER THE MOUNTAINS THIS MORNING...AND
WILL LEAD TO SLIGHTLY HIGHER COVERAGE OF STORMS THIS AFTERNOON AND
EVENING. THE FLOW ALOFT IS QUITE WEAK SO STORMS WILL MOVE VERY
LITTLE. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAIN WITH THE SLOW
MOVING STORMS. SEVERE WEATHER IS NOT EXPECTED WITH THE WEAK FLOW
ALOFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SHOULD PRETTY MUCH REMAIN CONFINED TO THE MOUNTAINS
AND FRONT RANGE FOOTHILLS TUESDAY AND WEDNESDAY AS MID-LEVELS OF THE
ATMOSPHERE OVER THE PLAINS WILL CONTINUE TO BE TOO STABLE TO SUPPORT
ANYTHING MORE THAN A FEW HIGH BASED GUSTY THUNDERSTORMS LATE IN THE
AFTERNOON AND EVENING. BY THURSDAY...MOISTURE AND THUS THUNDERSTORM
ACTIVITY SHOULD BEGIN TO INCREASE IN THE MOUNTAINS AND BY FRIDAY ON
THE PLAINS AS THE HIGH PRESSURE RIDGE AFFECTED THE AREA FOR MORE
THAN A WEEK MOVES NORTHEAST OVER THE DAKOTAS. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA THROUGH
THE WEEKEND WITH ONLY SUBTLE DAY-TO-DAY CHANGES IN TEMPERATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/MRB

In the hours before

Local storm report, Aug 11, 3:37 PM MST, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT MON AUG 11 2003

...PRELIMINARY STORM REPORT FOR AUGUST 11 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    AURORA                    CO   0.75 INCH HAIL
08/11/03   ARAPAHOE

JK

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arapahoe

When
August 11, 4:30 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374063.